North Carolina, 2018

Damaging Winds in North Carolina, March 1, 2018

March 1, 2018 · NWS ILM · 3 events in 2 counties and zones

Showers and thunderstorms associated with an approaching cold front moved through the area during the late afternoon and early evening. Shear values were high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Showers and thunderstorms associated with an approaching cold front moved through the area during the late afternoon and early evening. Shear values were high. A low level jet of 50 kt helped to enhance the damaging wind risk at the surface despite marginal instability and weak lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 1, 3:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 1, 3:00 PM EST, 2 hours 5 minutes before
Area Forecast Discussion...corrected
National Weather Service
Wilmington NC 300 PM EST Thu Mar 1 2018

.SYNOPSIS...
A strong cold front will move west to east across the area later
this afternoon, and off the coast tonight. Seasonable temperatures,
drier conditions, and strong gusty winds will follow the front
Friday. Much cooler temperatures are expected this weekend and into
early next week, with highs and lows dipping below normal. Another
cold front will result in another chance of rain by Tuesday,
followed by another round of cooler weather Wednesday and Thursday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 3 PM Thursday...Showers were redeveloping along and just to
the south of a warm front, from N of UDG and LBT to ILM. Showers and
a few thunderstorms associated with an approaching cold front were
encroaching from the W and will be moving into and through the
forecast area late this afternoon and eve. A low level jet of 50 kt
will still be in place as these showers move through and so there is
a non-zero risk that an isolated strong to damaging wind gust may
occur with the strongest showers. Winds were already gusting up to
30 or so mph this afternoon and it will remain breezy into this eve.
Shear values remain high which is conducive for severe weather.
However, instability and lapse rates will be weak. SPC has included
much of the area in a marginal risk for severe weather into this
eve. Will show likely to categorical POPs as this organized
convection moves across the area. A pre-frontal trough should exit
offshore this eve, ending the shower risk. A cold front will follow
overnight. Winds will shift to NW behind the front and much drier
air will move into the eastern Carolinas as skies quickly clear late
tonight.

Fri should be a windy day with wind speeds commonly in the 20 to 30
mph range with gusts of 30 to 40 mph. The highest winds are expected
across southeast North Carolina and especially near and along
coastal North Carolina. Thus, we have issued a Wind Advisory from
mid morning and through the afternoon for the North Carolina portion
of our CWA. As dewpoints drop mostly to the mid and upper 20s Fri
afternoon, minimum relative humidity values will reach near
critically low levels. After collaborating with Forestry, it was
decided that no fire weather products would be required for Fri
given fuel moisture values will be above threshold due to recent and
expected rainfall.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 3 PM Thursday...Potent stacked low pressure off the Mid-
Atlantic coast will slowly drift eastward through the short term
period as a mid/upper ridge amplifies across the plains and MS
valley. Enough of a pressure gradient will prevent decoupling Friday
night, while mixing will support another spat of gusty winds during
Saturday (though not as strong as Friday). The dry conditions will
continue as well along with below normal temperatures through the
period. A surface ridge axis will slowly approach from the west
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 3 PM Thursday...A surface ridge will continue to push west to
east across the area Sunday before passing overhead late Monday.
Rain chances will increase by Tuesday as another area of low
pressure and a cold front move through. The low is progged to be
positioned far off the Mid-Atlantic coast by Thursday morning thus a
prolonged rain event is not expected. Too far out in time to be
certain but will need to monitor the potential for strong
thunderstorms, especially if a spoke can rotate across the area in a
negatively tilted fashion. Otherwise, a period of below normal
temperatures can be expected with a blip of warmer weather in return
flow Tue, followed by cooler weather again Wed-Thu time frame.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 18Z...Terminals are currently borderline MVFR/VFR. This will
remain so for much of the afternoon. A band of precipitation
associated with a cold front will move across the terminals from
west to east late this afternoon and early evening. Have adjusted
current TAFs for timing. Have continued tempo MVFR although brief
IFR vsbys possible. Could get 35 kt gusts from showers. Winds shift
to the west with VFR mid-late evening and overnight. After 14z winds
increase with gusts to 25-30 kts under VFR conditions.

Extended Outlook...VFR/strong winds through Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/... As of 3 PM Thursday...A Small Craft
Advisory is in effect. Gale conditions are expected to develop
across the northern waters Fri morning and then across the southern
waters Fri eve.

A tightening pressure gradient ahead of a cold front will allow SW
winds to increase up to 25 to 30 kt this eve. The wind direction
will shift to the W later this eve and then NW overnight behind the
front. Winds should briefly slacken around the midnight hour before
returning to 25 to 30 kt toward morning. Sustained NW winds Fri will
be on the order of 25 to 30 kt with gusts of 30 to 35 kt. Wind gusts
will increase further by/during the afternoon and eve. Seas of 5 to
8 ft through this eve will be driven lower late tonight and Fri, but
are expected to remain in the 4 to 7 ft range.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 3 PM Thursday...Strong offshore flow will persist on the
southwest side of the large oceanic low expected to be located
400-500 nm off the Jersey coast. As a result, the Gale Warning
will continue Friday night into Saturday morning. A period of
Small Craft Advisory conditions are expected afterward. Fetch
limited waves in the strong northwest flow will combine
with large back-swell causing hazardous boating conditions.
Waves are expected to be highest across the outer waters
southeast of Cape Fear where the exposure to the northwest
fetch is greatest.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 3 PM Thursday...The oceanic low will continue to shift
farther east during Sunday allowing a ridge of high pressure
to build southward from the Great Lakes Region. While a weakened
back-swell will continue to affect the area waters the local
wind wave from north flow will finally subside by Monday
morning as the ridge axis shifts overhead. During Tuesday, a
southwest wind may evolve quick enough for a period of Small
Craft Conditions as the next front approaches.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Thursday...Strong and slow moving low pressure south of
New England will create a pinched pressure gradient resulting in
strong offshore winds Friday and Saturday across the eastern
Carolinas and coastal waters. NW winds will gust to 25 to 35 kt and
perhaps to as high as around 40 kt and this will drive water away
from the coastline and result in abnormally low water levels. The
waning full moon will also contribute to the hazardous low water
levels. The best chance for blow-out tides and very low water levels
of around -2.0 ft MLLW will be during both low tides Friday, and the
morning low tide on Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Wind Advisory from 9 AM to 6 PM EST Friday for NCZ087-096-099-
     105>110.
MARINE...Small Craft Advisory until 6 PM EST Friday for AMZ254-256.
     Gale Warning from 6 PM Friday to noon EST Saturday for AMZ254-
     256.
     Small Craft Advisory until 7 AM EST Friday for AMZ250-252.
     Gale Warning from 7 AM Friday to noon EST Saturday for AMZ250-
     252.

&&

NEAR TERM...RJD
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...MRR
TIDES/COASTAL FLOODING...RJD
Hazardous weather outlook, Mar 1, 3:30 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
330 PM EST Thu Mar 1 2018

AMZ250-252-022030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
330 PM EST Thu Mar 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO NOON EST SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

Abnormally low water levels are likely during the time of low tide
Friday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-022030-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
330 PM EST Thu Mar 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...GALE WARNING IN EFFECT FROM 6 PM FRIDAY TO NOON EST SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

Abnormally low water levels are possible during the time of low tide
Friday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-022030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
330 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong wind gusts are possible through this evening, highest in the
vicinity of showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Near critically low relative humidity Friday afternoon will combine
with strong northwest winds. This will allow soils to dry out.
Similar conditions are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-022030-
Coastal Horry-Coastal Georgetown-
330 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong wind gusts are possible through this evening, highest in the
vicinity of showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 25 to 35 mph are expected Friday.

Near critically low relative humidity Friday afternoon will combine
with strong northwest winds. This will allow soils to dry out.
Similar conditions are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-022030-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
330 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong wind gusts are possible through this evening, highest in the
vicinity of showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts of 25 to 35 mph are expected Friday.

Near critically low relative humidity Friday afternoon will combine
with strong northwest winds. This will allow soils to dry out.
Similar conditions are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-022030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
330 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong wind gusts are possible through this evening, highest in the
vicinity of showers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Near critically low relative humidity Friday afternoon will combine
with strong northwest winds. This will allow soils to dry out.
Similar conditions are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Mar 1, 3:59 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
359 PM EST THU MAR 1 2018

SCZ017-023-012200-
Marlboro SC-Darlington SC-
359 PM EST THU MAR 1 2018

...SPECIAL WEATHER STATEMENT FOR DARLINGTON AND MARLBORO COUNTIES
UNTIL 500 PM EST...

At 359 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pageland to to Jefferson to 10 miles east
of Kershaw. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms. As a
result, weakened trees and limbs may be downed along with some power
outages.

Locations impacted include...
Bennettsville, Hartsville, Darlington, Mccoll, Lamar, Clio, Mont
Clare, Lydia, Chavistown, Floyd, Dovesville, Wallace, Clyde,
Mechanicsville and Oates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
      3461 7978 3469 7987 3477 7993 3481 7993
      3481 7968 3462 7945 3435 7962 3409 8006
      3413 8013 3416 8016 3420 8011 3423 8011
      3433 8018 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2056Z 263DEG 48KT 3480 8030 3456 8040 3439 8058

SRP
Special weather statement, Mar 1, 4:34 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
434 PM EST THU MAR 1 2018

SCZ023-032-039-012230-
Williamsburg SC-Florence SC-Darlington SC-
434 PM EST THU MAR 1 2018

...Strong Showers Approaching With Gusty Winds...

At 434 PM EST, Doppler radar was tracking a line of strong showers
approaching western Williamsburg, and western Florence counties.

Winds to 50 mph will be possible with these showers.

Locations impacted include...
Florence, Lake City, Kingstree, Timmonsville, Salters, Sardis, Hyman,
Effingham, Cades, Cartersville, Gourdin, Hebron, Friendfield, New
Hope, Evergreen, Scranton, Coward, Olanta, Lane and Greeleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect gusty winds, and it is recommended that you remain indoors
until the showers pass.

&&

LAT...LON 3415 8013 3419 7982 3406 7956 3336 7977
      3340 7985 3343 7988 3344 7987 3350 7996
      3350 8010 3372 7998 3377 8000 3382 7991
      3388 7988 3388 7994 3394 7997 3398 7990
      3400 7990 3408 8003 3409 8008 3413 8013
TIME...MOT...LOC 2131Z 270DEG 45KT 3405 8011

8
Special weather statement, Mar 1, 4:48 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
448 PM EST THU MAR 1 2018

NCZ087-096-SCZ024-032-033-012230-
Robeson NC-Bladen NC-Marion SC-Florence SC-Dillon SC-
448 PM EST THU MAR 1 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN...ROBESON...
NORTHERN FLORENCE...DILLON AND NORTHERN MARION COUNTIES UNTIL 530 PM
EST...

At 448 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Maxton to Minturn and Florence. Movement
was to the east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms. As a
result, weakened trees and limbs may be downed along with some power
outages.

Locations impacted include...
Florence, Lumberton, Marion, Dillon, Mullins, Red Springs, Pembroke,
Fairmont, Maxton, St. Pauls, Latta, Rowland, Quinby, Lake View,
Sellers, Blue Brick, Rex, Hamer, Hestertown and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3490 7894 3484 7890 3485 7867 3448 7892
      3408 7928 3419 7988 3425 7978 3425 7976
      3429 7971 3430 7963 3466 7943 3477 7933
      3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2146Z 276DEG 43KT 3487 7940 3460 7954 3453 7959 3418
7987

SRP

The radar

The Wilmington radar (KLTX), 95 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
March 1, 5:05 PM EST to 5:06 PM EST
Where
Robeson County, 2.44 mi W of Mc Donalds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.547, -79.213

A few trees were reported down along Interstate 95 between exits 7 and 9. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
March 1, 5:38 PM EST to 5:39 PM EST
Where
Columbus County, 5.19 mi NW of Whiteville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.391, -78.753

Trees were reported down on Jack Hayes Rd. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
March 1, 5:48 PM EST to 5:49 PM EST
Where
Columbus County, 2.74 mi SE of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.206, -78.762

A tree was reported down near the school on James B White Hwy. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745330, 745326, 745324.